Jump to content

Photo

Metformin and sun

- - - - -

  • Please log in to reply
10 replies to this topic

#1
Linda57

Linda57

    Member

  • 500 plus
  • 413 posts
I seem to remember reading something about taking Metformin and being extra sensitive to sunlight, but I cant find it now.

We went to a show (outdoor) last weekend and didnt notice how badly my nose, and (one) ear was burned till this week, and I am still suffering!

If this is the case, I suppose I will have to invest in a good sun screen for the summer?

Thanks in advance,

Linda :mad:
Type 2 since October 2003. Taking Metformin.

Posted Image

#2
Ryan

Ryan

    Member

  • 500 plus
  • 113 posts
What a coincidince!

I've been on Metformin for a week or two, and just today I made a comment to the effect that I felt like my arm was sunburned.

It was just out of the window as we drove, but it felt burned after a relatively short amount of sun exposure.

#3
zookeeper671

zookeeper671

    Senior Member

  • 500 plus
  • 1,138 posts
On the MedlinePlus site, under "special precautions," it says:

"Plan to avoid unnecessary or prolonged exposure to sunlight and to wear protective clothing, sunglasses, and sunscreen. Glyburide and metformin may make your skin sensitive to sunlight."

On this site under "what should I watch out for," it says:

"This medicine may make your skin more sensitive to the sun and may make you sunburn more easily. Wear protective clothing and sunscreen lotion when you are exposed to the sun. Do not use a sunlamp. If you get a severe sunburn, contact your health care provider right away."

Time for SPF 50. All the better to keep your skin healthy. :)
Posted ImagePosted Image

#4
mg_2204

mg_2204

    Senior Member

  • 500 plus
  • 3,271 posts
... Last summer I could barely be exposed to the sun. Meds to lower cholesterol (and a huge allergic reaction to them) made me extra sensitive to the sun. I wasn't on Metformin at the time. Even with sunscreen (SPF 30), it was enough to make my skin itchy, swollen and burned. Many meds will make you sensitive to sun exposure. You have to be REALLY careful about this. This is something doctors don't warn you about!

Now I'm on Metformin and have yet another bout of hives. Now I don't know what's causing this skin allergy and will have to go see the doc about it because I just can't stand it anymore. Even without the allergy, I wouldn't (and won't) be exposed to the sun for long periods of time because I'm on meds. And sun exposure is not good for the skin anyway! Not really thinking about wrinkles but skin cancer here. But yes it is a pain when 30 minutes of gardening makes your skin feel like you've been sunbathing for hours. Very frustrating...

#5
Linda57

Linda57

    Member

  • 500 plus
  • 413 posts
Oh thank you............. so Statins do it too?

I am just out shopping, I will get some sun screen, the one I have now is only factor 15.

Thanks again.........
Type 2 since October 2003. Taking Metformin.

Posted Image

#6
mg_2204

mg_2204

    Senior Member

  • 500 plus
  • 3,271 posts
... Linda, my sister takes meds (for the heart mainly) and she must completely avoid sun exposure. She hates putting sun screen on her face. She uses Lancôme foundation with sunscreen (15 fps) and it does a good job. If you don't like foundation or don't use it often, you can now find many face creams with sunscreen in them. That's what I use for my face. Reg sunscreen (even made especially for the face) will make my skin extra greasy and I end up with clogged pores. I like Lancôme but it's quite expensive. I use Oil of Olay with UV protectant and I'm quite satisfied with it. Hope this helps!

#7
liz32

liz32

    Senior Member

  • 500 plus
  • 1,338 posts
Thank you for posting this. I take metformin and was never told anything about sun sensitivity. I too have noticed that my face and neck this spring have gotten a bit rosy while out gardening and I wasn't out that long. I always say this is a great spot for info. :)

#8
Lynpenny

Lynpenny

    Member

  • 500 plus
  • 131 posts
I'm glad I read this I thought I sunburned because it was the first time I was out this spring. I will use sunblock now.

#9
Donegalmike

Donegalmike

    Junior Member

  • Members
  • PipPip
  • 10 posts
Glad to see this post! I had no idea and I was started on Metformin last week. :thumbsup:
"Is fearr lán doirn de cheird ná lán mála d’ór."
A handful of skill is better than a bagful of gold.

#10
HypnoToad

HypnoToad

    Junior Member

  • 500 plus
  • PipPipPip
  • 83 posts
good thing i read this, been on metformin for a couple weeks now and i had no idea about the sun thing

#11
Karon

Karon

    Member

  • 500 plus
  • 179 posts
Thank you, I too am taking Metformin and have just read this for the first time. I didn't realise that I had to be more careful than usual. I don't normally have a problem, probably because I don't spend too long in the sun. But I'll invest in a good sunblock for the summer (Not sure how much sun we'll get) But thanks again for the information.

Karon




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users